Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 182, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 7, 2009, 3:05 PM MDT for Box Butte County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2009, 3:05 PM MDT (21:05 UTC)
- Expired
- Sep 7, 2009, 3:41 PM MDT
- In force
- 36 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Box Butte County, NE
The radar
The North Platte radar (KLNX), 187 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KCYS 072105
SVRCYS
NEC013-072145-
/O.NEW.KCYS.SV.W.0182.090907T2105Z-090907T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT MON SEP 7 2009
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 345 PM MDT
* AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WILD HORSE BUTTE...OR 12 MILES NORTH OF ALLIANCE...AND MOVING
SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BEREA AROUND 310 PM MDT.
WILD HORSE BUTTE AROUND 320 PM MDT.
ALLIANCE AND BRONCO LAKE AROUND 345 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4200 10305 4241 10306 4244 10283 4244 10276
4243 10274 4229 10273 4210 10274 4208 10270
4202 10269 4200 10270
TIME...MOT...LOC 2105Z 322DEG 7KT 4227 10290
$$2 follow-up statements
000
WWUS55 KCYS 072128
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
328 PM MDT MON SEP 7 2009
NEC013-072145-
/O.CON.KCYS.SV.W.0182.000000T0000Z-090907T2145Z/
BOX BUTTE NE-
328 PM MDT MON SEP 7 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR EASTERN BOX BUTTE COUNTY...
AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WILD HORSE BUTTE...OR 9 MILES NORTH OF ALLIANCE...MOVING
SOUTHEAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ALLIANCE AROUND 345 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4200 10305 4241 10306 4244 10283 4244 10276
4243 10274 4229 10273 4210 10274 4208 10270
4202 10269 4200 10270
TIME...MOT...LOC 2128Z 322DEG 7KT 4223 10286
$$
JG000
WWUS55 KCYS 072141
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
341 PM MDT MON SEP 7 2009
NEC013-072151-
/O.CAN.KCYS.SV.W.0182.000000T0000Z-090907T2145Z/
BOX BUTTE NE-
341 PM MDT MON SEP 7 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOX BUTTE COUNTY IS
CANCELLED...
LAT...LON 4200 10305 4241 10306 4244 10283 4244 10276
4243 10274 4229 10273 4210 10274 4208 10270
4202 10269 4200 10270
TIME...MOT...LOC 2141Z 322DEG 7KT 4221 10284
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:23 PM MDT, 42 minutes earlier.
Area forecast discussion, Sep 7, 2:23 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 223 PM MDT MON SEP 7 2009 .SHORT TERM...TONIGHT THROUGH WEDNESDAY... SHOWERS AND THUNDERSTORMS DEVELOPED AROUND 18Z OVER THE SOUTHWEST HALF OF THE CWA. THE SCATTERED COVERAGE WILL SLOWLY MOVE EAST THROUGH THE EVENING IN ADVANCE OF A SHORTWAVE TROUGH CURRENTLY ENTERING EASTERN WYOMING. MODELS MOVE THE FEATURE EAST OF THE ENTIRE CWA BY LATE EVENING AND MOST OF THE SHOWERS AND STORMS WILL END WITH THE TROUGH PASSAGE. WITH THE SLOW MOVEMENT OF THE ACTIVITY AND STILL FAIRLY HIGH PRECIPITABLE WATER VALUES WILL INCLUDE HEAVY RAIN AND SMALL HAIL WITH THE STORMS THROUGH THE EVENING. THE COLD FRONT HAS STALLED OVER THE CONVERSE AND NORTHERN NIOBRARA COUNTIES EARLY THIS AFTERNOON. THE FRONT WILL RENEW ITS SOUTH AND EAST MOVEMENT LATE TONIGHT AND TUESDAY. THE FRONTAL MOVEMENT WILL BE AIDED BY THE PASSAGE OF A SHORTWAVE TROUGH TO THE NORTH OF THE CWA. THE MID AND UPPER LEVEL PLUME OF MOISTURE IS PUSHED EAST ON TUESDAY AND SO THE SHOWERS AND STORMS SHOULD MAINLY BE OVER THE SOUTHEAST HALF OF THE CWA IN THE AFTERNOON. HEIGHTS ALOFT THEN RISE AND HIGH PRESSURE MOVES OVER THE CWA FOR TUESDAY NIGHT AND WEDNESDAY MORNING. LOW CLOUDS AND PATCHY FOR SHOULD DEVELOP LATE TUESDAY NIGHT FROM KPBF TO KLAR AND CONTINUE UNTIL MID MORNING WEDNESDAY PER THE MODEL LOW LEVEL RELATIVE HUMIDITY DEPICTION. WEDNESDAY WILL BE DRY OVER THE CWA. AFTER A MILD NIGHT TONIGHT...TEMPERATURES WILL BE COOLER OVER THE NORTH PART OF THE CWA ON TUESDAY. HIGHS WILL BE MORE SEASONAL FOR WEDNESDAY. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY BOTH GFS AND ECMWF CONTINUE TO SHOW A DEEP UPPER LOW DIGGING INTO THE NORTHERN PLAINS ON THUR. BOTH MODELS ALSO SHOW THE ASSOCIATED COLD FRONT MOVING ACROSS THE ENTIRE CWA BY EARLY FRI MORNING. MODELS AGREE ON MOVING MOISTURE QUICKLY EAST AFTER FROPA WITH THE ECMWF SHOWING SOME LIGHT PRECIP DURING THE DAY FRI...WHEREAS THE GFS KEEPS THE PRECIP EAST OF THE FORECAST AREA. ON SAT...THE UPPER LOW WILL MOVE SOUTH TO THE CENTRAL PLAINS AND WRAP AROUND PRECIP MAY AFFECT EASTERN PORTIONS OF THE CWA...ESPECIALLY THE NEB PANHANDLE. SO...HAVE ENTERED SOME LOW POPS IN THIS AREA FOR SAT AND SAT NIGHT. ON SUN...THE MODELS DIVERGE GREATLY WITH THE ECMWF BRINGING THE UPPER LOW OVER CYS CWA AND THE GFS MOVING THE UPPER LOW INTO THE UPPER MIDWEST AND BUILDING AN UPPER RIDGE OVER THE ROCKIES. THIS SEEMS THE MORE LIKELY SCENARIO BASED ON THE UPPER FLOW AND AGREE WITH PREVIOUS SHIFTS CHOICE OF MODELS. FINALLY ON MON...THE UPPER LOW WILL CONTINUE TO MOVE ACROSS THE UPPER MIDWEST PER GFS WITH DRY CONDITIONS CONTINUING OVER THE AREA. HIGH TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL ON THUR...AROUND NORMAL FRI...AROUND 10 DEGREES BELOW NORMAL SAT AND SUN...AND BACK TO AROUND NORMAL MON. && .AVIATION... VFR CONDITIONS WILL BE COMMON OVER THE CWA THROUGH WEDNESDAY. A SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE OVER MUCH OF THE CWA THROUGH THE EVENING...WITH HEAVY RAIN AND GUSTY WINDS ASSOCIATED. THE STRONGER STORMS WILL PRODUCE BRIEF MVFR CEILINGS AND VISIBILITIES IN RAIN. A COLD FRONT ENTERED THE FAR NORTH PART OF THE CWA THIS MORNING AND REMAIN NEARLY STATIONARY UNTIL LATE TONIGHT. THE FRONT WILL THEN MOVE SOUTH AND AND EAST AND THROUGH THE ENTIRE CWA BY MID AFTERNOON TUESDAY. NORTHERLY WINDS BEHIND THE FRONT WILL REPLACE THE WEST AND SOUTH WINDS AHEAD OF THE FRONT. SCATTERED SHOWERS AND STORMS WILL REDEVELOP OVER THE SOUTHEAST HALF OF THE CWA TUESDAY AFTERNOON AND CONTINUE INTO THE EARLY EVENING. MVFR CEILINGS AND VISIBILITIES IN FOG WILL REDEVELOP SOUTH OF A KPBF TO KLAR LINE LATE TUESDAY NIGHT AND CONTINUE UNTIL MID MORNING WEDNESDAY. && .FIRE WEATHER... SOUTHWEST WINDS WILL GUST AS HIGH AS 25 MPH ALONG AND WEST OF THE LARAMIE RANGE UNTIL SUNSET. AT THE SAME TIME...RELATIVE HUMIDITIES WILL BE BETWEEN 20 AND 25 PERCENT AND TEMPERATURES WILL BE WARM. OTHERWISE...MORE SEASONAL TEMPERATURES WILL BE OVER THE NORTH AND WEST PARTS OF THE CWA TUESDAY AND OVER THE ENTIRE CWA WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL LINGER OVER THE CWA THROUGH THIS EVENING AND CAN BE EXPECTED AGAIN OVER THE SOUTHEAST PART OF THE CWA TUESDAY AFTERNOON AND EARLY EVENING. A COLD FRONT WILL MOVE ACROSS THE CWA LATE TONIGHT THROUGH MID AFTERNOON TUESDAY. THE FRONT WILL PRODUCE A SHIFT IN THE SURFACE WINDS TO MORE NORTHERLY. ANOTHER COLD FRONT WILL MOVE ACROSS THWE REGION FRIDAY MORNING AND WILL BRING BRISK NORTHERLY WINDS AND MUCH COOLER TEMPERATURES FOR FRIDAY AND SATURDAY WITH ONLY LIGHT PRECIPITATION ANTICIPATED. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && WEILAND/KMD
Hazardous weather outlook, Sep 7, 10:44 AM MDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1044 AM MDT MON SEP 7 2009 NEZ001>003-019>021-054-055-WYZ059>070-081145- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1044 AM MDT MON SEP 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH THE MAJORITY OF ACTIVITY OVER THE MOUNTAINS AND ADJACENT FOOTHILLS. SOME OF THE STORMS WILL PRODUCE WINDS GUSTING UP TO 40 MPH. HEAVY RAIN FROM SOME OF THE STORMS WILL BE POSSIBLE IN THE LARAMIE RANGE EASTWARD INTO PORTIONS OF THE NEBRASKA PANHANDLE. THE ACTIVITY WILL MOVE SLOWLY TO THE EAST AND WILL PERSIST UNTIL SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
In the hours before
Special weather statement, Sep 7, 2:15 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 215 PM MDT MON SEP 7 2009 NEZ001>003-019>021-054-055-WYZ059>070-072215- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE... SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD... KIMBALL...SIDNEY...DOUGLAS...GLENROCK...LUSK...RAWLINS...HANNA... MEDICINE BOW...CENTENNIAL...GARRETT...LARAMIE...BUFORD... HORSE CREEK...WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE... PINE BLUFFS 215 PM MDT MON SEP 7 2009 SHOWERS AND THUNDERSTORMS MAY TEMPORARILY INTERRUPT LABOR DAY FESTIVITIES THIS AFTERNOON. BRIEF PERIODS OF HEAVY RAIN AND GUSTY WINDS MAY ACCOMPANY ANY STORMS THAT DEVELOP AND MOVE TO THE NORTHEAST. AT THIS TIME NO SEVERE WEATHER IS EXPECTED.
Special weather statement, Sep 7, 2:32 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 232 PM MDT MON SEP 7 2009 NEZ002-003-072100- BOX BUTTE-DAWES- 232 PM MDT MON SEP 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND SOUTHEASTERN DAWES COUNTIES UNTIL 300 PM MDT... AT 232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF HEMINGFORD...OR 16 MILES NORTH OF ALLIANCE...MOVING EAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. JG
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 6:23 PM MDT | Flash Flood Warning | CYS | Kimball | 3 hr |
| Sep 7, 2:50 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 25 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.